News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Lithium and klonopin


 toolfan - Sat Mar 29, 2008 7:43 pm

I am 27 yrs old and as of 3/18/08 was diagnosed with bipolar disorder. However I feel that it was a hasty diagnosis. Regardless, I was given lithium (300mg 3x day), wellbutrin (150mg 1x day) and klonopin (1mg at night). After about a week I started having extreme anxiety attacks that can only be likened to a nightmarish acid trip. i was not able to get in touch with my doc but after much research I stopped taking the wellbutrin. Things calmed down for a couple days but now i have an overall general anxiety that may or may not escalate at any given time. I do drink on a daily basis, although I have cut down to 3-4 a day. I am wondering what would cause this general anxiety, how to stop it, and what I can do when things inevitably get extreme?
Also, the Lithium is not really something that I want to continue, how do I ween myself safely?
 Dr. E. Seigle - Mon Mar 31, 2008 7:10 pm

Dear toolfan,

Firstly, it is possible that, depending on how long you have been drinking, cutting back on your use could cause withdrawal symptoms that could include anxiety. I do suggest that you talk to your doctor about tapering from your lithium. Often when tapered, one might lower the dose by 1 tablet every day or two, since you've been on just a short time. I can't really recommend this though, not being your doctor, so please talk to yours. It sounds like you might want a second opinion evaluation; this is perfectly acceptable. I do suggest that you get evaluated and treated right away for what may be an alcohol dependence or abuse problem. Stopping drinking too quickly can be dangerous, causing withdrawal symptoms, or occasionally even seizures or "DT"s.

I applaud your efforts to get well, and encourage you to keep trying. AA is a great help for alcohol problems, too. Good luck!

-Eliot Seigle, MD
 Bru023 - Tue Apr 01, 2008 11:49 pm

hey man i also was diagnosed with bipolar 5 years back and was also given klonapin at that time i also had what seamed to be a panic attack in the hospital they gave me the ekg and all so i know how you feel after that they switched me from depakote
to lithium ,witch now that i look back it seamed to work in stablizing my mood it pretty much makes you an even ceil not to happy not to sad right in the middle . But i was in my denial stage and i also thought i was misdiagnosed and i stopped all my meds , i had to much pride , the lithium lasted for a while in my system but after a year or so bipolar symptoms kicked in and it got tough ,now that i look back i should of stayed on my medication (but now i take an otc Lithium orotate) witch is alot weaker than Lithium carbonate i was on ,but i have only read good things about it helping mood swings so im giving it a try ...Good luck




(I hate Bipolar)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here